Alert archive / Minnesota / Red Flag Warnings in 2023

Red Flag Warning 3, NWS Grand Forks, ND

May 27, 202318 counties in Minnesota

NWS Grand Forks, ND issued this red flag warning at May 27, 2023, 1:22 PM CDT for 18 counties in Minnesota. It took effect at May 27, 2023, 2:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2023, 1:22 PM CDT (18:22 UTC)
In effect from
May 27, 2023, 2:00 PM CDT
Expired
May 27, 2023, 9:00 PM CDT
In force
7 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN, Wilkin County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 6.4 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2023-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2023-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3091 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

534 
WWUS83 KFGF 271822
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
122 PM CDT Sat May 27 2023

MNZ001>009-013>017-022>024-027>032-040-290200-
/O.NEW.KFGF.FW.W.0003.230527T1900Z-230528T0200Z/
/O.NEW.KFGF.FW.A.0003.230528T1700Z-230529T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
122 PM CDT Sat May 27 2023

...RED FLAG WARNING IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL AND NORTHWEST
MINNESOTA... 
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WEST CENTRAL
AND NORTHWEST MINNESOTA...

The National Weather Service in Grand Forks has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 9 PM CDT this evening. A Fire Weather Watch has also been
issued. This Fire Weather Watch for wind and low relative
humidity is in effect from Sunday afternoon through Sunday
evening.

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant.

* WINDS...South 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
976 
WWUS83 KFGF 280155
RFWFGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Grand Forks ND
855 PM CDT Sat May 27 2023

MNZ001>009-013>017-022>024-027>032-040-290200-
/O.EXP.KFGF.FW.W.0003.000000T0000Z-230528T0200Z/
/O.CON.KFGF.FW.A.0003.230528T1700Z-230529T0200Z/
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
855 PM CDT Sat May 27 2023

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
NORTHWESTERN MINNESOTA... 
...RED FLAG WARNING WILL EXPIRE AT 9 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR 
NORTHWESTERN MINNESOTA...

* AFFECTED AREA...In Minnesota, West Polk, Norman, Clay, 
  Kittson, Roseau, Lake Of The Woods, West Marshall, East 
  Marshall, North Beltrami, Pennington, Red Lake, East Polk, 
  North Clearwater, South Beltrami, Mahnomen, South Clearwater, 
  Hubbard, West Becker, East Becker, Wilkin, West Otter Tail, 
  East Otter Tail, Wadena and Grant.

* WINDS...South 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any fires that ignite will spread rapidly and become 
  difficult to control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this red flag warning went out at May 27, 10:34 AM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 27, 10:34 AM CDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1034 AM CDT Sat May 27 2023

.UPDATE...
Issued at 1034 AM CDT Sat May 27 2023

THere are still a few pockets of light returns on radar, but no
reports of rainfall under these. The impulse of PVA earlier this
morning is starting to transition north, and with this we are
seeing continued weakening trends in showers. THe baroclinic zone
bay linger to our west with additional source of
weak/disorganized forcing to the west which may still result in a
few additional showers/non severe storms during peak heating in
the Devils Lake Basin. Overall, forecast is on track from earlier
update. Very warm/above average temperatures with breezy south
winds and dry conditions for most should be the story of the day.
Impacts remain limited to fire weather concern along and east of
the Red River Valley (SPS for near critical fire weather remains
valid in MN).

UPDATE Issued at 644 AM CDT Sat May 27 2023

An area of rain showers is currently approaching the Devils Lake
basin, but looks to be weakening as it does. Regardless, some
light rain will be possible through mid morning in this area.
Otherwise, the forecast remains on track for another warm and
breezy day ahead.

&&

.SHORT TERM...(Today through Sunday)
Issued at 330 AM CDT Sat May 27 2023

Key Messages:

-Well above normal temperatures persist across the weekend.

-Mostly dry conditions are anticipated throughout the day Saturday,
with a slight chance for showers/weak thunderstorms across the
Devils Lake basin this morning and again this evening.

-Shower and thunderstorm chances increase generally for those west
of the Red River Valley by Sunday afternoon.

Discussion...

As an upper level ridge gradually transitions eastward into the
Great Lakes, south-southwesterly flow will begin to filter into the
forecast area behind it. This will be the primary influencing factor
over the short term period. Although, a longwave trough over the
Pacific Northwest will begin to move eastward across the
Intermountain west at the same time as well, working to strengthen
the southwesterly component of the flow pattern aloft toward the end
of the period.

A shortwave currently moving northward across west central North
Dakota is sparking some shower and weak thunderstorm development
over central North Dakota at this time. This activity is expected to
continue moving northward through the early morning hours and will
likely introduce some light rain showers and possibly a weak
thunderstorm to portions of the western Devils Lake basin through
mid morning. With minimal instability and shear to work with, only
expecting some garden variety thunderstorms at most, but likely more
light rain showers, as this shortwave approaches. Otherwise, as the
day wears on, good afternoon mixing in conjunction with the
persistent surface pressure gradient over the region will support
another windy and warm day ahead. With gusty southerly winds in the
10-25 kt range and gusts to 20-35 kts (lowest across Minnesota lakes
country, highest across the Devils Lake basin), WAA into the
forecast area will be on. As a result, high temperatures in the 80s
to low 90s by the afternoon are anticipated once again. Furthermore,
given the strong afternoon mixing and gusty winds, near critical
fire weather conditions are anticipated as RH values dip into the
teens to low 20s across Minnesota lakes country.

Moving into Sunday, the pattern looks to remain relatively stagnant,
with a slight shift to more southwesterly flow aloft west of the Red
River Valley. This will allow for yet another warm and windy day on
Sunday, with winds and temperatures similar to Saturday. Resultant
fire weather conditions will also be reminiscent of the conditions
on Saturday. The main difference will be the potential for showers
and thunderstorms across the afternoon and evening hours on Sunday.
In general, this activity looks to remain west of the Red River
Valley, although some ensemble guidance (~25% of members) does
introduce precipitation to the valley. These showers and
thunderstorms should remain below severe limits as the best
instability, shear, and forcing remain to the west of the forecast
area, although an isolated low end severe storm over the far western
Devils Lake basin cannot be completely ruled out.

.LONG TERM...(Sunday night through Friday)
Issued at 330 AM CDT Sat May 27 2023

Main points in the long term are above normal temperatures and
the possibility for showers and thunderstorms into the work week.

Memorial Day looks to be wet for the area, with showers and
thunderstorms possible throughout the day, but particularly in the
afternoon. Some of these storms could be severe. Gulf moisture
flowing into the region, with warm temperatures and good instability
give us some indications that we could see severe weather if
thunderstorms are present. The one caveat is that shear is lacking
in the area, as of right now. Shear may become better resolved in
the near term, but current guidance has none to weak shear in the
area on Monday afternoon. In terms of QPF, because of the showery
nature of the precipitation, current guidance is keeping most likely
precipitation amounts less than half an inch across eastern North
Dakota and Northwestern Minnesota.

As the ridge continues to push east, more shortwaves will be coming
through the area dropping small amounts of precipitation as they do.
Fortunately, these amounts look to be small. Confidence is low in
terms of locations, and mode, however. WAA will be present in the
mid levels the entire period, meaning above normal temperatures are
in the forecast for the work week. Expect highs in the mid to upper
80s, with some places possibly hitting 90 or higher.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 644 AM CDT Sat May 27 2023

VFR conditions look to prevail through the forecast period.
Expecting some diurnal cumulus to develop this afternoon, but
still should remain within VFR. Otherwise, gusty winds will
continue to provide the main impacts throughout the day today.
Expecting southerly winds to become gusty by mid morning, with
gusts up to 30+ kts possible from the Red River Valley westward by
the afternoon. Winds are then expected to come down by the
evening and into the overnight hours.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Rick
LONG TERM...AK/Lynch
AVIATION...Rick
Hazardous weather outlook, May 27, 12:37 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1237 PM CDT Sat May 27 2023

NDZ006>008-014>016-024-026>030-038-039-049-052>054-281745-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
1237 PM CDT Sat May 27 2023

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The combination of low relative humidity and breezy conditions
is resulting in near critical fire weather conditions along the
Red River Valley this afternoon into the early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The combination of low relative humidity and breezy conditions
Sunday afternoon and evening will result in near critical fire
weather conditions again along the Red River Valley.

Thunderstorm chances increase late Sunday through next week. The
pattern will support strong thunderstorms through at least mid-
week.

Isolated severe thunderstorms will be possible Monday afternoon
and evening across eastern North Dakota, with quarter size hail
and winds to 60 mph the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027>032-040-281745-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-
1237 PM CDT Sat May 27 2023

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Relative humidity values of 10 to 20 percent and winds gusting to
20 to 30 mph will result in near critical fire weather conditions
across northwestern and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The combination of dry and breezy weather again on Sunday will
result in another day of near critical fire weather conditions.

Thunderstorm chances increase late Sunday through next week. The
pattern will support strong thunderstorms through at least mid-
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:22 PM CDTFire Weather WatchFGFBecker, Beltrami, Clay, Clearwater, Grant, Hubbard and 12 more14 hr

Nearby

Red Flag Warnings in Minnesota, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.